Alert archive / Colorado / Tornado Warnings in 2023
Tornado Warning 63, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at Jul 13, 2023, 2:05 PM MDT for Lincoln County, Colorado. It was in force for 25 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2023, 2:05 PM MDT (20:05 UTC)
- Expired
- Jul 13, 2023, 2:30 PM MDT
- In force
- 25 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 2.0 in
County Lincoln County, CO
The radar
The Pueblo radar (KPUX), 88 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 2:13 PM MDT | HAIL 1.25 | 2 Ssw Boyero, CO | |
| Jul 13, 2:31 PM MDT | HAIL 2 | 8 Sw Boyero, CO | Corrects Previous report. Currently 1-1.5 inch diameter hail falling. |
| Jul 13, 2:31 PM MDT | HAIL 2 | 8 Sw Boyero, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 12:29 PM MDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.1 hours before the alert went out and 322 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2101 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 951 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
184
WFUS55 KBOU 132005
TORBOU
COC073-132030-
/O.NEW.KBOU.TO.W.0063.230713T2005Z-230713T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Denver CO
205 PM MDT Thu Jul 13 2023
The National Weather Service in Denver Colorado has issued a
* Tornado Warning for...
East central Lincoln County in east central Colorado...
* Until 230 PM MDT.
* At 204 PM MDT, a confirmed tornado was located near Boyero, or 28
miles southwest of Flagler, moving south at 25 mph.
HAZARD...Damaging tornado and hail up to two inches in diameter.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
east central Lincoln County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3876 10341 3900 10343 3901 10316 3881 10316
TIME...MOT...LOC 2004Z 346DEG 20KT 3894 10333
TORNADO...OBSERVED
MAX HAIL SIZE...2.00 IN
$$
DIRENZO1 follow-up statement
604
WWUS55 KBOU 132019
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
219 PM MDT Thu Jul 13 2023
COC073-132030-
/O.CON.KBOU.TO.W.0063.000000T0000Z-230713T2030Z/
Lincoln CO-
219 PM MDT Thu Jul 13 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM MDT FOR EAST
CENTRAL LINCOLN COUNTY...
At 219 PM MDT, a severe thunderstorm capable of producing a tornado
was located 8 miles southwest of Boyero, or 33 miles southeast of
Limon, moving south at 30 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Boyero.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3893 10342 3897 10329 3896 10316 3881 10316
3876 10341
TIME...MOT...LOC 2019Z 349DEG 28KT 3885 10338
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
DIRENZOWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jul 13, 12:36 PM MDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jul 13, 12:36 PM MDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1236 PM MDT Thu Jul 13 2023 .UPDATE... Issued at 1223 PM MDT Thu Jul 13 2023 Severe thunderstorms developing over southeast Washington and northern Lincoln counties. SPC has issued a Severe Thunderstorm Watch for Washington, Lincoln and Elbert counties until 8 PM MDT this evening. UPDATE Issued at 909 AM MDT Thu Jul 13 2023 Overall, only minor adjustments to the grids this morning. The storms over the far northeast plains have shifted east but still some light shower activity over Sedgwick and Phillips counties. That may just linger into the afternoon hours. This afternoon, strong/severe storms will be possible. Based off the models data it still looks like the Marginal/Slgt Risk SPC Outlook for today needs to be shift eastward a bit. The RAP20 boundary layer dewpoint, and the simulated reflectivity generated the the HiRes models, show the best threat for storms will be east of a line from Sterling to Limon to Pumpkin Center. One or two cells could produce damaging wind gusts to 60 mph and quarter size hail. West of this line, primarily isolated high based storms with gusts of 40-50 mph with the stronger cells. && .SHORT TERM...(Today and tonight) Issued at 109 AM MDT Thu Jul 13 2023 Surprising amount of convection continues through part of the overnight given weak wave and 90kt jet streak over Wyoming. This feature put northern Colorado under the left entrance region of the jet and allowing showers to continue to redevelop over a good portion of the northern mountains while spilling out over the plains. The jet streak does shift further east away from our area this morning which should result in decreasing showers. During the day today, northern Colorado remains under a weaker 50-60kt jet. Overall moisture looks to be slightly lower this afternoon over the mountains and adjacent plains but still could see some isolated high based showers/storms. There some slightly warming at 700mb which will support high temperatures a degree or two above today. Main concern is the threat of severe storms over the far plains this afternoon and evening. Most of the high resolution models keep the dry line further east near the Colorado and Kansas border area but the possibility exists the models are pushing the dry line too far east and could impact a line from Limon to Sterling and points east. If so, ML CAPE values of 2000-3500j/kg spells large hail and damaging winds with the storms, even a brief tornado given dry line characteristics. Latest SPC has slight chance of severe all the way back into eastern Weld, Morgan and eastern Elbert counties. This may be even too far back but hard to tell at this point how further east the drying gets. A lot may depend on how the end of this ongoing convection plays out tonight and sets up the moisture fields. .LONG TERM...(Friday through Wednesday) Issued at 109 AM MDT Thu Jul 13 2023 The high pressure over the southwestern United States will show some retrogression Friday as it's squeezed farther into the southwest corner. This will allow for more prominent northwesterly flow aloft to set up over the region, together will a few weak shortwaves embedded in the flow. As a result, expect cooler temperatures by 5 to 10 degrees compared to Thursday, with highs mainly in the lower 80's for the low elevations, and 70's for most mountain communities. At the surface, a front will push from north to south during the day Friday and there looks to be sufficient instability in place for a few afternoon showers and thunderstorms. However, forecast soundings still indicate some discrepancies especially with regards to near-surface moisture, which could be lacking during the day. In fact, suspect precipitation will be most widespread in the evening and into portions of the overnight periods, when we look to get a shot of increased moisture with PWAT anomalies increasing to ~150% of normal. Some instability should linger as well, and light easterly flow at the surface will help sustain elevated low-level moisture for more widespread precipitation. Temperatures Saturday will likely be a couple of degrees cooler still, under more ample cloud cover. There should be enough instability and moisture in place to promote thunderstorm development in the afternoon, with convection initiating first over the higher terrain where a cap will be lacking. Depending on the extent and duration of showers/storms Friday evening and overnight, this could hamper convective development Saturday over the lower elevations, or at the very least delay it, if low and mid level cloud cover is on the more extensive side. Nonetheless, with modest shear, ample moisture, and colder air aloft, any storms that do form could be strong to severe in the plains. The door closes as far as convection goes come Sunday, as the ridge of high pressure expands eastward. Much drier will filter in at all levels, but particularly above 700 mb. Even the high country may struggle to see any shower activity develop. Unsurprisingly, temperatures will rebound and likely push 90 F once again for the lower elevations. The ridge axis is then progged to center itself over Colorado Monday into Tuesday, pushing highs into the 90's and bringing notably drier conditions for the entire region. Fire weather concerns could creep into the forecast for this period, namely in the high country where the driest and breeziest conditions are likely. Vegetation susceptibility remains quite varied but has begun showing trends toward more seasonally typical conditions, so just something to watch. Model guidance then shows some flattening of the ridge mid week as a shortwave tries to form over the northern plains. This should provide for increasing precipitation chances particularly by Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1223 PM MDT Thu Jul 13 2023 VFR conditions will prevail through the TAF period. SCT-BKN mid level clouds at/above 080. Expect some scattered showers or isolated TS in the afternoon, however this convection should be high-based with fairly dry low levels. Have included vcsh with a tempo group with vrb g34kts this afternoon. NE winds in place this afternoon, but wind direction will get more uncertain after 21z, with the expected outflow boundaries associated with shower and psbl thunderstorms. By this evening, gusty E/SE winds may develop due to drainage with some enhancement from outflow from the developing storms across the plains. SSE winds overnight, then NE winds with a fropa around 14z Friday morning. && .FIRE WEATHER... Issued at 109 AM MDT Thu Jul 13 2023 Elevated fire danger this afternoon over portions of the mountains and high valleys with humidities dropping in the 15-20 percent range and breezy conditions with localized gusts up to 35 mph. By Monday and Tuesday, much warmer and drier weather is on tap. Afternoon winds will likely pick up as well over the higher terrain, thereby increasing fire weather concerns in the high country. Minimum relative humidity in the 8-15% range will likely be quite widespread, especially in the high valleys on Monday. Fire danger will ultimately be dictated by fuel conditions which appear to be fairly inconsistent across elevations, aspects and fuel types at this time. Trends in both forecast weather conditions and fuel indices will need to be monitored for this period across all of our mountain zones. && .HYDROLOGY... Issued at 109 AM MDT Thu Jul 13 2023 Very low potential for flash flooding over the fire burn scars today with only isolated high based showers and thunderstorms expected with only light rainfall. Stronger storms over the far eastern plains may result in hail and heavy rain leading to localized flooding of streams and low lying areas. Precipitation coverage will increase Friday evening and Saturday afternoon, although total moisture still looks to be somewhat limited and thus taper the heavy rainfall potential. Nonetheless, with slightly slower storm motions and greater spatial coverage, will be enough so sustain at least a limited threat of flash flooding for the Cameron Peak burn scar both of those days. Forecast then turns drier Sunday and Monday, and possibly extending into Tuesday, with vastly reduced precipitation chances and a very low flash flood threat. Increased potential for heavier rain/thunderstorms returning around Wednesday. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Cooper SHORT TERM...Entrekin LONG TERM...Rodriguez AVIATION...Cooper FIRE WEATHER...Entrekin/Rodriguez HYDROLOGY...Entrekin/Rodriguez
Hazardous weather outlook, Jul 13, 11:11 AM MDT, 2 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1111 AM MDT Thu Jul 13 2023 COZ030>051-141715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1111 AM MDT Thu Jul 13 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight Isolated showers and thunderstorms to develop this afternoon and evening over the mountains and plains. A few strong to severe storms are possible over the far eastern plains of Colorado with large hail, damaging winds and even a possible tornado. The stronger storms will develop along and east of boundary that will extended from around Sterling to Limon to Pumpkin Center. Further west towards the urban corridor and mountains, the showers and storms will be weaker with only brief rain and gusty winds expected. Expect elevated fire danger over the mountains and high valleys this afternoon with lowering humidity levels and gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated to scattered storms are forecast across the I-25 corridor and plains Friday and Saturday, with a warming and drying trend Sunday into early next week. Potential for elevated fire weather conditions in the high country Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed over far Eastern Colorado after 2 pm today.
In the hours before
Local storm report, Jul 13, 12:35 PM MDT, 1 hour 30 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
1235 PM MDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1223 PM Hail Cope 39.67N 102.85W
07/13/2023 M1.00 inch Washington CO Trained Spotter
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 12:09 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 36 min |
| Jul 13, 12:27 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 48 min |
| Jul 13, 12:43 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 22 min |
| Jul 13, 1:00 PM MDT | Areal Flood Advisory | BOU | Washington | 3 hr |
| Jul 13, 1:04 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 41 min |
| Jul 13, 1:36 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 39 min |
| Jul 13, 2:30 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 45 min |
| Jul 13, 2:33 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 42 min |
| Jul 13, 3:01 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 44 min |
| Jul 13, 3:50 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 40 min |
| Jul 13, 4:31 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 29 min |
| Jul 13, 4:44 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 46 min |
| Jul 13, 4:51 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Morgan, Weld | 39 min |
| Jul 13, 5:29 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 29 min |
Nearby
Tornado Warnings in Colorado, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.